Keytruda and the side effects - Lung Cancer Support

Lung Cancer Support

3,525 members1,924 posts

Keytruda and the side effects

Hi everyone I'm currently having keytruda and have been on it for almost a year. I have in the last fews months started to experience very sore joints especially in my hands but pretty much in most joints. Has anyone else experienced this and what treatment was used to ease the pain. Currently if it gets really bad I have been having predisone which works great but not really something I want to stay on if I can help it. Thanks everyone

16 Replies
Denzie profile image
DenzieModerator

This happened to a friend of mine. Her doctor denied Keytruda was the cause of her RA. Eventually the doctor changed her story and agreed that Keytruda does cause those symptoms. My friend had to quit the Keytruda and went without anything for a while.

Hi

My husband has pain in his hips and shoulder. He has been on Keytruda for over a year. He was diagnosed with stage 4 lung cancer and is in complete response now. Early on he even had neuropathy and couldn’t walk. He is on Cymbalta and Gabbapenton. His Doctor at Johns Hopkins was a life saver! Don’t give up on the Keytruda, it works! Best wishes and prayers to you

Denzie profile image
DenzieModerator

Was hoping someone on Keytruda would check in. Maybe call the Go2 Foundation and get answers from one of the cancer specialists. 1-800-298-2436

Miranda_GO2 profile image
Miranda_GO2Administrator

Hello Joallbon,

You are not alone in reporting joint pain on immunotherapy. As you will see on this poster what was created from the lung cancer registry data, joint pain was the second most reported side effect from patients on immunotherapy who participated in the registry at that time: lungcancerregistry.org/file.... If you want like to participate in the registry, join by going to lungcancerregistry.org

Side effects from immunotherapy are generally caused by

the increased activity of the immune system. Sometimes, the immuntherapy can cause your immune system to "go into overdrive", for lack of a better expression. If this happens, it may inflame some of the healthy tissues and organs in your body. That can lead to side effects and conditions that end in "itis", for example arthritis. In this case, it's important to mention this to your doctor. While your doctor may manage this side effect with steroids for some time, he or she may also have a longer term plan if your symptoms worsen.

Since the solution to your symptoms, might be different than others, I would suggest talking to a rheumatologist. Many of the patients, I have spoken to find that a rheumatologist will likely do some additional testing to rule out other causes and will help you to manage this side effects. As

Tolifelihayim mentioned, some doctors will prescribe other non-steroidal medications like the ones named. Palliative care can also be a nice addition to your care to help manage these side effects.

Please feel free to reach out to GO2 if you have any other questions. We can talk through this on our Helpline at 1-800-298-2436.

Hi, yes been on keytruda for 3 months and my pelvis is killing me, steroids help but you don’t want that, I take Motrin for my pain. I just will deal with it. I’m alive LOL, low potassium and no thyroid as as well but I take meds for that!!!!

I started Keytruda March 2019. By June my shoulders, arms and wrist joints were inflamed and swollen. I was diagnosed with RA induced by the Keytruda. I had to take a break from Keytruda until October 2019, while being treated with Methotrexate for the RA. Everything was fine with minimal pain until January 2020. Now my spinal stenosis has pinched a nerve in cervical spine at c4-c6. This resulted in getting a cortisone shot in my neck last week. As of now, I'm not getting relief from the pain. Hopefully I won't have to take another break from Keytruda.

in reply to pcsangel64

Hi pcsangel64

Thank you for sharing your experience with keytruda. Fingers crossed for you to continue with keytruda. I will be bringing up the methotrexate with my oncologist on Friday when I have a phone interview with her. I am currently on 10ml of prednisone which I'll drop to 5ml tomorrow. I have to say the steriods work amazingly and help me get back to a normal life. Again thank you so much and all the best for your treatment.

Yes the steroids do help. My oncologist said taking them though does inhibit the Keytruda. I'm on 2.5mg daily so she's not concerned. Keytruda has shrunk my tumors 50-65% since starting it, thankfully. As of February I am stable. My next scans are in a few weeks so we'll see. I'm stage IV so, stable is awesome news. You can email me privately if you want to talk at all 😀

My red blood count dropped so low that I had to get a unit of blood and that was scary, I did my infusion on keytruda then they added blood to me and adjusted my thyroid meds from 25 to 75 I was so tired and lethargic and slept 10 to 13 hours a night waking up super sore in my joints now I’m honoring that the blood will alleviate the joint pain

in reply to lovey100

I'm so sorry to hear this, surely they can give you something for the sore joints.

Do you ever get fever? I’ve got a 99.9 since my keytruda treatment and dr raised my thyroid med from 25 to 100 mcg daily this damn drug is on my nerves

in reply to lovey100

No, not unless I'm unwell. What does your oncologist say about it. That's a pretty high temp

in reply to lovey100

Maybe you have an infection and need antibiotics. You really should see your doctor regarding this. I hope you start feeling better soon.

Why am I weak? Cant get out of bed, adjusting to 100MCG of thyroid medication. Very lethargic and scared after 5 treatments of keytruda I know I should not stop taking it but u can’t go on line thus

in reply to lovey100

I hope your starting to feel better. Is your thyroid problem from having keytruda or was it an issue before keytruda?

lovey100 profile image
lovey100 in reply to

I caught UTI on antibiotics and when I do keytruda I Aldo do Altima not sure why but the whole treatment m as led me do tired

You may also like...